Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 217, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 18, 2004, 5:51 PM CDT for Cimarron County, Oklahoma. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 5:51 PM CDT (22:51 UTC)
- Expired
- Aug 18, 2004, 7:15 PM CDT
- In force
- 84 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Cimarron County, OK
The radar
The Amarillo radar (KAMA), 189 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 182251 SVRAMA OKC025-190015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 550 PM CDT WED AUG 18 2004 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA * UNTIL 715 PM CDT * AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR BOISE CITY...AND MOVING EAST AT 5 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF FELT THIS STORM WAS ALSO MOVING EAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHEELESS...KEYES...GRIGGS...FELT AND BLACK MESA PARK. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3694 10296 3654 10299 3652 10206 3693 10205 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:10 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 18, 3:10 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 310 PM CDT WED AUG 18 2004 .DISCUSSION... THE IMMEDIATE CONCERN FOR TONIGHT AND THURSDAY WILL BE ARRIVAL OF ANOTHER COLD FRONT. TIMINGWISE...PLAN ON BRINGING IT INTO NRN ZNS TOWARDS 12Z THU...THEN S OF FCST AREA BY 00Z FRI MUCH AS PREVIOUS PCKG HAD GOING. HAVE BOOSTED POPS TNGT AND THU BASED ON APCHG SHORTWAVE TROF AND COLD FRONT ACTING AS A LOW LVL FOCUS. COMBINATION OF CLOUDS...RAIN...AND SOME CAA SUGGESTS BELOW NORMAL TEMPS ONCE AGAIN FOR THU AND FRI...AND HAVE LOWERED MAX TEMPS A BIT FOR THOSE DAYS. DID NOT WANT TO MAKE TOO LARGE OF AN ADJUSTMENT IN TEMPS JUST YET IN THE EVENT THAT WE SHOULD HAVE YINGED WHEN WE ENDED UP YANGING INSTEAD. UPPER LEVEL SHORTWAVE TROF TO SLIDE E OF FCST AREA THU NIGHT AND FRI...AND HAVE LEFT RESIDUAL SLGT CHC POPS THRU FRI NIGHT DUE TO RETURN TO NW FLOW ALOFT WHICH MAY STEER ANY STORMS THAT MANAGE TO FORM OVER HIGHER TERRAIN OF CO/NM IN OUR DIRECTION. WARMER TEMPS SEEN FOR THE WEEKEND TO AROUND SEASONAL NORMALS FOR MID TO LATE AUGUST. APPEARS A PATTERN CHANGE MAY OCCUR EARLY TO MIDDLE PART OF NEXT WEEK AS AN UPPER TROF EVOLVES OVER WRN US. MEDIUM RANGE MODELS HAVING DIFFICULTY WITH THIS CHANGE WITH RESPECT TO STRENGTH AND POSITION OF WRN TROF SO BELIEVE IT IS BEST TO LEAVE PREVIOUS PCKG INTACT AND WAIT FOR BETTER MODEL AGREEMENT. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 62 77 56 81 / 50 50 30 20 BEAVER 60 74 59 78 / 50 50 40 20 BOISE CITY 59 70 53 78 / 50 50 30 20 BORGER 62 76 58 80 / 50 50 30 20 BOYS RANCH 63 73 56 80 / 50 50 30 20 CANYON 63 77 55 81 / 50 50 30 20 CLARENDON 66 81 62 82 / 50 50 30 20 DALHART 61 72 53 79 / 50 50 30 20 GUYMON 61 74 56 79 / 50 50 40 20 HEREFORD 62 78 55 81 / 50 50 30 20 LIPSCOMB 62 78 60 80 / 50 50 40 20 PAMPA 63 78 58 81 / 50 50 30 20 SHAMROCK 67 82 61 82 / 50 50 30 20 WELLINGTON 68 83 62 82 / 50 50 30 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && ANDRADE
Hazardous weather outlook, Aug 18, 1:00 PM CDT, 4 hours 51 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT WED AUG 18 2004 OKZ001>003-TXZ001>020-191100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OKLAHOMA AND TEXAS PANHANDLES DURING THE AFTERNOON AND NIGHTTIME HOURS EACH DAY...WITH MOST STORMS EXPECTED TO REMAIN BELOW SEVERE LIMITS. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NUNEZ
In the hours before
Special weather statement, Aug 18, 5:36 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 536 PM CDT WED AUG 18 2004 OKZ001-002-TXZ001-002-006-190000- CIMARRON-DALLAM-HARTLEY-SHERMAN-TEXAS- 536 PM CDT WED AUG 18 2004 A CLUSTER OF THUNDERSTORMS WILL ONLY MOVE EAST AT 5 MILES ACROSS CIMARRON AND TEXAS COUNTIES IN THE OKLAHOMA PANHANDLE THROUGH EARLY THIS EVENING. HAIL...STRONG WINDS TO 45 MILES AN HOUR AND HEAVY RAIN WILL BE FOUND WITH THESE STORMS. A FUNNEL CLOUD HAS ALSO BEEN REPORTED WITH THE STORMS NEAR BOISE CITY. OTHER STRONG THUNDERSTORMS WILL MOVE EAST INTO DALLAM AND HARTLEY COUNTIES EARLY THIS EVENING. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL...STRONG WINDS AND HEAVY RAIN. TEXLINE...DALHART... HARTLEY AND STRATFORD WILL BE AFFECTED BY THESE STORMS THROUGH MUCH OF THE EVENING. GOEHRING
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.